Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 23, NWS Topeka, KS

July 7, 2010Osage County, Kansas

NWS Topeka, KS issued this tornado warning at Jul 7, 2010, 7:01 PM CDT for Osage County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2010, 7:01 PM CDT (00:01 UTC)
Expired
Jul 7, 2010, 7:30 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Osage County, KS

The radar

The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1641 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1641 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WFUS53 KTOP 080001
TORTOP
KSC139-080030-
/O.NEW.KTOP.TO.W.0023.100708T0001Z-100708T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT WED JUL 7 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 659 PM CDT...LOCAL LAW ENFORCEMENT AND STORM SPOTTERS REPORTED  
  A STORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED 4   
  MILES SOUTHEAST OF CARBONDALE...MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS EAST OF CARBONDALE OF NORTHEASTERN OSAGE        
  COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3886 9550 3865 9568 3866 9581 3886 9567
TIME...MOT...LOC 0000Z 283DEG 4KT 3879 9563

$$

BLAIR
2 follow-up statements
563 
WWUS53 KTOP 080022
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT WED JUL 7 2010

KSC139-080030-
/O.CON.KTOP.TO.W.0023.000000T0000Z-100708T0030Z/
OSAGE-
722 PM CDT WED JUL 7 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN OSAGE COUNTY...

AT 717 PM CDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT 
REPORTED SEVERAL FUNNEL CLOUDS OVER THE PAST 30 MINUTES. THIS STORM 
CAPABLE OF PRODUCING A LANDSPOUT TORNADO WAS LOCATED OVER 
NORTHEASTERN OSAGE COUNTY...OR 5 MILES EAST OF CARBONDALE...MOVING 
EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN OSAGE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY BUILDING. AS A
LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD.

&&

LAT...LON 3874 9575 3886 9565 3886 9550 3875 9560
TIME...MOT...LOC 0021Z 283DEG 4KT 3880 9560

$$

BLAIR
068 
WWUS53 KTOP 080027
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
727 PM CDT WED JUL 7 2010

KSC139-080036-
/O.EXP.KTOP.TO.W.0023.000000T0000Z-100708T0030Z/
OSAGE-
727 PM CDT WED JUL 7 2010

...THE TORNADO WARNING FOR NORTHEASTERN OSAGE COUNTY WILL EXPIRE AT
730 PM CDT...

AT 726 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
STORM CAPABLE OF PRODUCING LANDSPOUT TORNADOES HAD WEAKENED AND NO 
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE 
WEATHER...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3874 9575 3886 9565 3886 9550 3875 9560
TIME...MOT...LOC 0026Z 283DEG 4KT 3880 9559

$$

BLAIR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jul 7, 6:13 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 7, 6:13 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT WED JUL 7 2010

.UPDATE...
UPDATED THE AVIATION DISCUSSION.

&&

.DISCUSSION...
SEE PREV DISCUSSION.

&&

.AVIATION...
ATMOSPHERE REMAINS CONDITIONALLY UNSTABLE WITH A VERY MOIST AIRMASS
IN PLACE. UNFORTUNATELY THERE IS NO ONE FEATURE FORCING CONVECTION.
EVEN STORMS ALONG THE FRONT LOOK UNORGANIZED...DUE PRIMARILY TO WEAK
SHEAR WITHIN THE ENVIRONMENT. THEREFORE IT IS DIFFICULT TO NAIL DOWN
SPECIFICS IN TERMS OF SHRA IN THE TERMINALS. WILL KEEP A VC GROUP
INTO THE EVENING. THEN KEPT TAFS OPTIMISTIC WITH MAINLY VFR
CONDITIONS THROUGH TOMORROW. THINK THERE COULD BE SOME MVFR CIGS
DEVELOP TOWARDS DAWN AS THE BOUNDARY LAYER COOLS. OTHERWISE
CONFIDENCE IN ANY RESTRICTIONS TO CIGS AND VSBY ARE TO LOW TO
MENTION.

WOLTERS

&&

.PREV DISCUSSION.../312 PM CDT WED JUL 7 2010/
SCATTERED SHOWERS CONTINUED TO DEVELOP ACROSS THE CWA. A CLUSTER OF
THUNDERSTORMS WAS DEVELOPING ACROSS SOUTH CENTRAL KS...AND MAY MOVE
NORTHEAST ALONG AND SOUTH OF THE KS TURNPIKE LATER THIS AFTERNOON
AND THROUGH THE EVENING HOURS.

A SFC COLD FRONT EXTENDED FROM EASTERN NE...SOUTH-SOUTHWEST TO
MHK...THEN SOUTHWARD TO EAST OF ICT. THE BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL BE ALONG AND AHEAD OF THE SFC COLD FRONT. THE NAM
AND GFS BOTH SHOW THE FRONT MOVING SOUTHEAST OUT OF THE CWA BY 4 TO
5Z...THUS OUR CHANCE FOR HEAVY RAINFALL ACROSS EAST CENTRAL KS
SHOULD COME TO AN END LATER TONIGHT. PW'S ACROSS EAST CENTRAL KS
WILL BE AROUND 2.0 INCHES...THUS THE POTENTIAL FOR HEAVY RAINFALL
WILL EXIST THIS EVENING FOR EAST CENTRAL KS. ANY FLOODING THIS
EVENING WILL BE DEPENDENT ON WHERE AND WHEN BANDS OF THUNDERSTORMS
WILL SET UP ACROSS EAST CENTRAL KS. SINCE THE HEAVY RAINFALL WILL BE
MORE OF A MESOSCALE FORECAST A SHORT FUSE FLASH FLOOD WATCH FOR THIS
EVENING WILL NOT BE ISSUED. HOWEVER...THERE IS THE POTENTIAL FOR
SOME LOCALIZED FLOODING...GENERALLY ALONG AND SOUTH OF I-35 THROUGH
THE EVENING HOURS.

WEAK ISENTROPIC LIFT NORTH OF THE BOUNDARY MAY PROVIDE A CHANCE OF
SHOWERS THROUGH THE REMAINDER OF THE NIGHT AND PERHAPS INTO THURSDAY
ACROSS THE SOUTHERN COUNTIES OF THE CWA...BUT THE HEAVIER RAINFALL
ASSOCIATED WITH THUNDERSTORMS ALONG THE FRONT SHOULD PUSH SOUTHEAST
OF THE CWA LATER TONIGHT. THE GFS DOES SHOW BETTER ISENTROPIC LIFT
NORTH OF THE BOUNDARY ALONG AND SOUTH OF I-35...THUS THERE COULD BE
AN ADDITIONAL .25 TO .5 INCHES OF RAINFALL THROUGH THE DAY THURSDAY.
THE NAM SHOWS AROUND A TENTH OF AN INCH OF QPF ACROSS ANDERSON
COUNTY ON THURSDAY.

TONIGHT LOWS WILL ONLY DROP INTO THE MID TO UPPER 60S. HIGHS ON
THURSDAY WILL BE DEPENDENT ON CLOUD COVER AND RAIN CHANCES. ATTM...I
WENT WITH LOWER TO MID 80S ACROSS THE CWA. IF WE SEE MORE INSOLATION
THEN HIGHS MAY BE A FEW DEGREES WARMER.

GARGAN

PARTS OF EAST CENTRAL KANSAS MAY CATCH THE NORTHERN FRINGE OF
THUNDERSTORM ACTIVITY EARLY THURSDAY NIGHT...BUT OTHERWISE EXPECT
SURFACE HIGH PRESSURE TO BUILD ACROSS THE CWA BY FRIDAY AS THE
SURFACE FRONT SAGS FURTHER SOUTH. TEMPERATURES WILL BE NEAR OR JUST
BELOW NORMAL FOR FRIDAY AND SATURDAY WITH A SLIGHT WARMUP INTO THE
LOWER 90S POSSIBLE BY SUNDAY.

BY LATE IN THE WEEKEND...THE UPPER LEVEL FLOW PATTERN WILL TREND
SLIGHTLY TOWARD ZONAL FLOW WITH A LONG WAVE TROUGH SITUATED INVOF
THE HUDSON BAY. A SHORT WAVE TROUGH IS FORECAST TO CROSS THE
NORTHERN ROCKIES AND AMPLIFY OVER THE NORTHERN AND CENTRAL PLAINS
LATE SUNDAY INTO MONDAY. EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP IN ADVANCE OF THIS WAVE...AS WELL AS IN ADVANCE OF A
SECONDARY TROUGH HOT ON THE HEELS OF THE FIRST. SOME ACTIVITY MAY
BE POSSIBLE IN THE WEAK WARM ADVECTION REGIME IN ADVANCE OF THE
SYSTEM AS WELL BUT WOULD TEND TO BE MORE ISOLATED. UPPER LEVEL
WIND FIELDS WILL BE A BIT STRONGER AS THIS SYSTEM COMES THROUGH
AND MAY BE SUFFICIENT FOR MORE ORGANIZED THUNDERSTORM ACTIVITY...
BUT THE DETAILS OF THE SETUP FOR THIS SYSTEM ARE STILL QUITE
FUZZY.

AS THE UPPER WAVE PUSHES ACROSS THE GREAT LAKES REGION...LONGER
RANGE MODELS HINT AT QUICK RESPONSE RIDGING INTO THE REGION WITH
THE SFC FRONT AND PRECIP PUSHING SOUTH. IF THIS FORECAST HOLDS
TRUE...WOULD EXPECT A WARMING TREND WITH TEMPS CLIMBING INTO THE
90S ONCE AGAIN BY THE MIDDLE OF NEXT WEEK. MUCH OF THIS WILL HINGE
ON THE STRENGTH OF THE SHORT WAVE TROUGH AND ITS ABILITY TO PUSH
THE SFC FRONT SOUTH INTO OKLAHOMA...AS A WEAKER FRONTAL SOLUTION
WOULD RESULT IN GREATER PRECIP CHANCES OVER THE CWA.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 7, 4:02 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT WED JUL 7 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-082115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
402 PM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA
TODAY. THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AT
RATES OF ONE INCH PER HOUR OR GREATER. ISOLATED FLASH FLOODING
WILL BE A POSSIBILITY DUE TO THE HIGH RAINFALL RATES...BUT
WIDESPREAD FLASH FLOODING IS NOT EXPECTED.

RIVER FLOODING IS EXPECTED TO CONTINUE ACROSS PARTS OF THE BIG
BLUE RIVER BASIN IMMEDIATELY UPSTREAM OF TUTTLE CREEK RESERVOIR
THROUGH THE NEXT WEEK. PLEASE REFER TO THE LATEST FLOOD STATEMENTS
FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THURSDAY EVENING...WITH
THE POTENTIAL FOR LOCALIZED HEAVY RAIN AND FLASH FLOODING
ASSOCIATED WITH THE STRONGEST STORMS.

THUNDERSTORM CHANCES RETURN TO THE AREA SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:10 PM CDTAreal Flood AdvisoryTOPShawnee65 min
Jul 7, 10:44 PM CDTAreal Flood AdvisoryTOPJackson, Shawnee2 hr
Jul 8, 12:05 AM CDTAreal Flood AdvisoryTOPJackson, Jefferson, Shawnee115 min
Jul 8, 2:00 AM CDTAreal Flood AdvisoryTOPJefferson, Shawnee2 hr

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.